We report a successful practical protocol for readministration of spironolactone in a patient with cirrhosis and severe ascites whose initial exposure to spironolactone resulted in erythema multiforme. Because salt and water restriction and other diuretics were ineffective, readministration of spironolactone was considered appropriate. In the absence of in vitro or in vivo diagnostic tests for drug allergy to spironolactone, serial increasing doses from 1 mg to 400 mg were administered over a 14 day period and tolerated uneventfully. A mild maculopapular rash appeared a month later but resolved despite continuation of spironolactone. The patient has now received spironolactone successfully for a total of 20 months without evidence of subsequent drug hypersensitivity. Although proven drug hypersensitivity attributable to spironolactone is very rare, when allergic manifestations have occurred in a patient who may require readministration of spironolactone, we believe that the suggested protocol for test-dosing be considered.
ASJC Scopus subject areas